By Shalini Bhardwaj
New Delhi [India], July 5 (ANI): After mucormycosis or black fungus, the doctors fear that Avascular Necrosis (AVN) or 'bone death' could be the next devastating post-COVID-19 condition. These cases are being reported in young people or those who have taken high doses of steroids.
"As we all know that we have been going through a very tough phase from last one-an-half year with this COVID-19 pandemic. This has bought a lot of complications, especially after the infections. As an orthopaedic surgeon, especially at our hospital, I have seen more than five patients from developed avascular necrosis in the hip bone," Head of Department and consultant for Joint Replacement and Orthopaedics in Manipal Hospital Dr Rajeev Verma said.
Dr Verma said, "I have seen a young lady whose both hip bones as well as knee joints were affected by the avascular necrosis. We as orthopaedic surgeons know that a high dose of steroids can cause avascular necrosis. We should be very careful especially after the high dose of steroids."
"We are getting people mainly with joint pains, body pains, In these cases of joint pains you have to rule out avascular necrosis if they do not respond to the treatment," Medical Director of Chief of the spine at ISIC Dr H S Chabbra said.
"According to Johns Hopkins University, avascular necrosis results from temporary or permanent loss of blood supply to the bones. During the initial phase, the loss of blood supply is temporary, then it goes on to become permanent. Once the blood supply is stopped, the bone tissue dies and the bone in the affected area ends up collapsing, giving it the name, 'death of bone' or 'bone death'. If such necrosis takes place near a joint, the joint may collapse leading to permanent disability," Chabbra added. (ANI)